Alert archive / Missouri / Flash Flood Warnings in 1999
Flash Flood Warning 49, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 4, 1999, 4:31 AM CDT for Barton County, Jasper County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1999, 4:31 AM CDT (09:31 UTC)
- Expired
- May 4, 1999, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Jasper County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 040932 FFWSGF MOC011-097-217-041330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 431 AM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 830 AM CDT * AT 425 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING AN AREA OF RAIN AND SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL. THIS AREA OF STORMS WAS LOCATED FROM NEVADA THROUGH JOPLIN TO ANDERSON... AND WAS MOVING NORTHEAST AT 35 MPH. DOPPLER RADAR WAS ESTIMATING AROUND 2 INCHES OF RAIN HAD FALLEN WITHIN THE PAST THREE HOURS WITH THESE STORMS. * MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH 6 AM. ADDITIONAL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED. DURING HEAVY RAIN EVENTS...SEVERAL LOW WATER CROSSINGS USUALLY BECOME FLOODED. HERE ARE A FEW LOW WATER CROSSINGS WHICH ARE OR MAY BECOME FLOODED DUE TO THE HEAVY RAINFALL... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AzND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 4, 2:55 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT TUE MAY 4 1999 MAIN FCST PROBLEM: THUNDERSTORMS STRONG TO SEVERE STORMS ARE MOVING INTO WESTERN SECTIONS OF THE CWA TO THIS TIME. STORMS ARE CREEPING UP AND ALONG OUTFLOW BOUNDARY THAT IS RUNNING BETWEEN JOPLIN AND SPRINGFIELD AND NORTHWARD INTO BARTON AND ST.CLAIR COUNTIES. STORMS ARE LOSING SOME INTENSITY AS THEY MOVE INTO LOWER DEWPOINT AIR OVER THE CWA...BUT WITH THE SURFACE BOUNDARY OVER THE AREA AND PREVIOUS SPINNERS FROM THE SOUTHWEST MOVING IN...TORN WATCH FOR THE WESTERN HALF OF THE CWA STILL LOOKS OKAY. THE NGM AND AVN ARE FAIRLY SIMILAR WITH SURFACE AND UPPER LEVEL FEATURES THIS RUN...WHILE THE ETA DEVELOPS A SURFACE LOW WELL SOUTH OF THE OTHER TWO MODELS THROUGH 24 HOURS IN RESPONSE TO DEEPENING UPPER LOW OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS. CURRENT SFC PRESSURE PATTERNS INDICATE THE ETA MAY BE OVERDOING THIS FEATURE A BIT SO WILL LEAN TOWARD THE NGM/AVN FOR FORECAST TRENDS. UPPER TROUGH WILL DEEPEN SLIGHTLY THROUGH 24 HOURS BEFORE LIFTING AND FILLING BY 48 HOURS. WITH DECENT MOISTURE AND INSTABILITY REMAINING OVER THE AREA...SHOULD SEE STORMS CONTINUE OVER THE AREA THROUGH TONIGHT...AND GRADUALLY DECREASE POPS AS COLD FRONT MOVES EAST OF THE AREA. COULDNT SEE TOO MUCH REASON TO DEVIATE FROM MOS TEMPS FIRST THREE PERIODS...BUT WILL STAY A CATEG OR TWO WARMER ON WEDNESDAY NIGHT. CCF SGF TE 078/057 070/048 17753 JLN TE 078/060 069/049 17753 UNO TE 075/058 071/049 17753 VIH TE 075/057 068/049 17753 TERRY
In the hours before
Special weather statement, May 4, 12:02 AM CDT, 4 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>095-101> 103-041000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1202 AM CDT TUE MAY 4 1999 ...TORNADO WATCH IN EFFECT UNTIL 500 AM FOR SOUTHEAST KANSAS AS WELL AS PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 500 AM FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN MISSOURI: BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS GREENE HICKORY JASPER LAWRENCE MCDONALD MORGAN NEWTON POLK ST. CLAIR STONE VERNON INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...CAMDENTON...FORT SCOTT ...NEVADA AND PITTSBURG. STRONG TO SEVERE THUNDERSTORMS DEVELOPED IN KANSAS AND OKLAHOMA MONDAY EVENING. THESE STORMS WILL SPREAD INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. WHILE DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE SEVERE THUNDERSTORMS...THE POTENTIAL FOR TORNADO DEVELOPMENT CONTINUED. SOME OF THE STORMS IN NORTHEAST OKLAHOMA HAD PRODUCED TORNADOES MONDAY EVENING. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. SUTTON
Local storm report, May 4, 2:43 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT TUE MAY 04 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1258 AM COLUMBUS KS 60 MPH TSTM GUST
05/04/99 CHEROKEE
0128 AM 7 ENE COLUMBUS KS 67 MPH TSTM GUST
05/04/99 CHEROKEE
SUTTONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:12 AM CDT | Tornado Warning | SGF | Jasper | 63 min |
| May 4, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 65 min |
| May 4, 1:54 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 66 min |
| May 4, 4:31 AM CDT | Flash Flood Warning | SGF | Vernon | 4 hr |
| May 4, 5:01 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 49 min |
| May 4, 7:29 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 51 min |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| May 4, 11:24 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Dade, Lawrence | 5 hr |
| May 4, 12:51 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair | 5 hr |
| May 4, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 48 min |
| May 4, 2:12 PM CDT | Tornado Warning | SGF | Benton, Hickory | 48 min |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Christian, Dallas, Greene, Polk, Webster | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Laclede, Miller, Morgan | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Douglas, Taney | 3 hr |
| May 4, 2:26 PM CDT | Flash Flood Warning | SGF | Wright | 3 hr |
| May 4, 2:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 37 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 4, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 53 min |
| May 4, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| May 4, 4:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 25 min |
| May 4, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 35 min |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Barton, Cedar, Vernon | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Laclede | 6 hr |
| May 4, 5:20 PM CDT | Flash Flood Warning | SGF | Miller | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Dent, Phelps, Shannon, Texas | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Maries, Pulaski | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
| May 4, 5:55 PM CDT | Flash Flood Warning | SGF | Oregon | 6 hr |
| May 4, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
Nearby
Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.